Mathematical Notes

, Volume 88, Issue 3–4, pp 449–463 | Cite as

Benford’s law and distribution functions of sequences in (0, 1)

  • V. Baláž
  • K. Nagasaka
  • O. Strauch


Applying the theory of distribution functions of sequences x n ∈ [0, 1], n = 1, 2, ..., we find a functional equation for distribution functions of a sequence x n and show that the satisfaction of this functional equation for a sequence x n is equivalent to the fact that the sequence x n to satisfies the strong Benford law. Examples of distribution functions of sequences satisfying the functional equation are given with an application to the strong Benford law in different bases. Several direct consequences from uniform distribution theory are shown for the strong Benford law.

Key words

distribution function of a sequence Benford’s law density of occurrence of digits 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    S. Newcomb, “Note on the frequency of use of the different digits in natural numbers,” Amer. J. Math. 4, 39–40 (1881).CrossRefMathSciNetGoogle Scholar
  2. 2.
    F. Benford, “The law of anomalous numbers,” Proc. Amer. Phil. Soc. 78, 551–572 (1938).Google Scholar
  3. 3.
    R. A. Raimi, “The first digit problem,” Amer. Math. Monthly 83(7), 521–538 (1976).zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    P. Diaconis, “The distribution of leading digits and uniform distribution mod 1,” Ann. Probab. 5(1), 72–81 (1977).zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    S. Kunoff, “N! has the first digit property,” Fibonacci Quart. 25(4), 365–367 (1987).zbMATHMathSciNetGoogle Scholar
  6. 6.
    P. Schatte, “On mantissa distribution in computing and Benford’s law,” J. Inform. Process. Cybernet. 24(9), 443–455 (1988).zbMATHMathSciNetGoogle Scholar
  7. 7.
    K. Nagasaka, S. Kanemistu, and J.-S. Shiue, “Benford’s law: the logarithmic law of first digit,” in Colloq. Math. Soc. János Bolyai, Vol. 51: Number Theory: Elementary and Analytic, Proc. Conf., Budapest, 1987 (North-Holland, Amsterdam, 1990), Vol. 51, pp. 361–391.Google Scholar
  8. 8.
    L. Kuipers and H. Niederreiter, Uniform Distribution of Sequences., in Pure Appl. Math. (John Wiley & Sons, New York, 1974).Google Scholar
  9. 9.
    M. Drmota and R. F. Tichy, Sequences, Discrepancies and Applications, in Lecture Notes in Math. (Springer-Verlag, Berlin, 1997), Vol. 1651.Google Scholar
  10. 10.
    O. Strauch and Š. Porubský, Distribution of Sequences: ASampler, in Schr. Slowak. Akad. Wiss. (Peter Lang, Frankfurt am Main, 2005), Vol. 1.Google Scholar
  11. 11.
    A. I. Pavlov, “On distribution of fractional parts and Benford’s law,” Izv. Akad. Nauk SSSR Ser. Mat. 45(4), 760–774 (1981).zbMATHMathSciNetGoogle Scholar
  12. 12.
    P. Kostyrko, M. Mačaj, T. Šalát, and O. Strauch, “On statistical limit points,” Proc. Amer. Math. Soc. 129(9), 2647–2654 (2001).zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    G. Pólya and G. Szegő, Aufgaben und Lehrsätze aus der Analysis, Vols. 1 and 2, in Grundlehren Math. Wiss. (Springer-Verlag, Berlin, 1964), Vol. 19.Google Scholar
  14. 14.
    A. R. Giuliano and O. Strauch, “On weighted distribution functions of sequences,” Unif. Distrib. Theory 3(1), 1–18 (2008).zbMATHMathSciNetGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2010

Authors and Affiliations

  1. 1.Slovak Technical UniversityBratislavaSlovakia
  2. 2.Hosei UniversityTokyoJapan
  3. 3.Mathematical InstituteSlovak Academy of SciencesBratislavaSlovakia

Personalised recommendations